Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 276, NWS Goodland, KS

August 10, 2011Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2011, 12:44 AM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2011, 12:44 AM CDT (05:44 UTC)
Expired
Aug 10, 2011, 1:15 AM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 9:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:30 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 10, 12:30 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 PM MDT TUE AUG 9 2011

.SHORT TERM (TONIGHT-THURSDAY)...
252 PM MDT TUE AUG 9 2011

STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY BEGUN TO FORM AHEAD OF
AN UPPER LEVEL SHORT WAVE TROUGH EAST OF THE ROCKIES.  SATELLITE
IMAGES SHOW THE STORMS MOVING SOUTHEAST AROUND THE UPPER LEVEL HIGH
PRESSURE OVER THE SOUTHWEST CONUS.  CURRENT MODEL ANALYSIS SHOWS
BETTER ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP LYING OVER THE
SOUTHERN NEBRASKA PANHANDLE SOUTH TOWARD NORTHWEST KANSAS.  THE
FAVORABLE ENVIRONMENT WILL CONTINUE INTO THE EVENING HOURS.

TONIGHT MODELS HAVE SHIFTED THE MAIN FOCUS OF THE SHORT WAVE A
BIT FURTHER EAST...WITH THE BEST ENVIRONMENT JUST EAST OF THE CWA.
REGARDLESS THE SOME OF THE STRONGEST PART OF THE SHORT WAVE TROUGH
WILL BE PASSING OVER THE EASTERN CWA.  MODELS STILL SHOWING THE LOW
LEVEL JET AND 700 TO 500MB FRONTOGENESIS WILL BE THE STRONGEST OVER
THE EASTERN CWA TO JUST EAST.  MODEL QPF HAS ALSO INCREASED...BUT
THE MAJORITY OF IT THE HIGHER VALUES APPEAR TO BE JUST EAST OF THE
CWA SO ASIDE FROM ACCOUNTING FOR THE QUICKER ARRIVAL TIME...HAVE
ADJUSTED QPF VALUES DOWN A BIT OVER THE FAR EAST.  DID INCREASE
CHANCES IN THE SOUTHWESTERN CWA DURING THE EVENING AS MODELS HAVE
SHOWN STRONGER LIFTING OVER THAT AREA AS THE FRONT MOVES THROUGH.
AS THE BETTER LIFT SHIFTS TO THE EAST OVERNIGHT...LEFT IN THE SLIGHT
CHANCES FOR THE SOUTHWESTERN CWA.

WEDNESDAY THE SHORT WAVE TROUGH...ALONG WITH MOST OF THE ASSOCIATED
LIFTING...SHOULD BE MOVING OUT OF THE CWA BY MID MORNING.  AS IT
DOES CHANCES WILL DECREASE FROM EAST TO WEST.  BY MIDDAY THE EASTERN
HALF THE THE CWA MAY HAVE ISOLATED TO POSSIBLY SCATTERED
THUNDERSTORMS IN THE FAR EASTERN PART OF THE CWA.  THIS WILL DEPEND
ON HOW FAST THE UPPER LEVEL FORCING WILL EXIT...AS THERE WILL BE
LITTLE INSTABILITY TO WORK WITH.  MODELS SHOW A PV ANOMALY ALONG THE
KANSAS NEBRASKA BORDER DURING THE DAY FOLLOWING THE SHORT WAVE
TROUGH EAST.  THIS WILL ALSO HELP PRODUCE A FEW STORMS BEHIND THE
EXITING STORM SYSTEM.  OVERNIGHT SHIFTED THE CHANCES FOR RAINFALL TO
THE EVENING OVER THE SOUTHERN CWA.  MODELS SHOW SOME 700MB LIFT AND
FRONTOGENESIS AS WELL AS THE LOW LEVEL JET DEVELOPS DURING THE
EVENING FOR THOSE AREAS.

THURSDAY KEPT IN THE CHANCES FOR RAINFALL DURING THE AFTERNOON FOR
THE WESTERN CWA WHICH ENCOMPASSES THE ENTIRE AREA OVERNIGHT.  MODELS
SHOW A SHORT WAVE TROUGH DEVELOPING OVER EASTERN COLORADO DURING THE
AFTERNOON ALONG SOME SURFACE CONVERGENCE AND SOME INSTABILITY TO
WORK WITH.  THE SHORT WAVE THEN PROGRESSES EASTWARD OVERNIGHT.  WITH
A LOW LEVEL JET DEVELOPING DURING THE NIGHT AND 850 MOISTURE
AVAILABLE...CANNOT RULE OUT A SHOWER OR THUNDERSTORM DEVELOPING OVER
THE REST OF THE CWA AFTER THE SUN SETS.

.LONG TERM (FRIDAY-TUESDAY)...
252 PM MDT TUE AUG 9 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE PERIOD AS THE UPPER
LEVEL RIDGE IS SITUATED OVER THE SOUTHWEST CONUS.  FRIDAY AN UPPER
LEVEL DISTURBANCE WILL MOVE THROUGH THE FLOW...BRINGING A COLD FRONT
WITH IT.  THE FRONT WILL QUICKLY MOVE THROUGH THE CWA DURING THE
DAY...THEN SLOW DOWN AS IT REACHES THE SOUTHEAST BORDER DURING THE
EVENING.  HAVE CHANCES FOR RAINFALL AS THE FRONT MOVES THROUGH
THE CWA.  THROUGH THE WEEKEND MINOR UPPER LEVEL DISTURBANCES MOVE
OVER THE CWA BRINGING CHANCES FOR RAINFALL WITH THEM.  SUNDAY NIGHT
INTO MONDAY THE MODELS DISAGREE WITH THE DEVELOPMENT AND TIMING OF
AN UPPER LEVEL DISTURBANCE MOVING THROUGH.  THE GEFS MEMBERS ARE
SPLIT ON WHETHER THE UPPER LEVEL FLOW WILL BE MORE IN LINE WITH THE
OPERATIONAL GFS OR ECMWF.  THE GFS HAS A STRONG SHORT WAVE TROUGH
AND A WARM FRONT MOVING THROUGH THE CWA SUNDAY NIGHT INTO MONDAY
WHILE THE ECMWF HOLDS OFF UNTIL MONDAY EVENING TO MOVE THE FRONT AND
SHORT WAVE TROUGH THROUGH.  WAS CONSERVATIVE ON CHANCES FOR SUNDAY
NIGHT THROUGH MONDAY NIGHT...EVEN THOUGH HIGHER CHANCES MAY BE
WARRANTED...DUE TO THE MODEL DISAGREEMENT.  ANOTHER UPPER LEVEL
DISTURBANCE MOVES THROUGH THE CWA TUESDAY...BRINGING THE POSSIBILITY
OF RAINFALL CHANCES WITH IT.

JTL
&&

.AVIATION...
1130 PM MDT TUE AUG 9 2011

FOR THE 06Z TAFS...THUNDERSTORMS WILL IMPACT KMCK THROUGH THE
OVERNIGHT HOURS. OCCASIONAL RAIN AND LOW CIGS CAN BE EXPECTED.
MEANWHILE AT KGLD THE MAIN CONCERN WILL BE LOW CIGS. SATELLITE
IMAGERY SHOWS LOW CLOUDS QUICKLY MOVING INTO NORTHWEST KANSAS AT
06Z. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE OVERNIGHT...AND WILL
MONITOR FOR POSSIBLE AMENDMENTS. LOW CIGS WILL BE VERY SLOW TO LIFT
ON WEDNESDAY AT BOTH LOCATIONS WITH UPSLOPE WINDS AT THE SURFACE.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 11:34 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT TUE AUG 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT TUE AUG 9 2011 /1134 AM CDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE
WITH ANY STORM THAT FORMS. A FEW TORNADOES ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS MAINLY EAST OF A YUMA TO SHARON
SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS
WITH THE THREAT INCREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
WEEKEND. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE
PERIOD...WITH THE BEST CHANCES ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT (2 PM CDT).

CJS/JRM

In the hours before

Local storm report, Aug 9, 9:54 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             BOGUE                   39.36N 99.69W
08/09/2011  E2.75 INCH       GRAHAM             KS   PUBLIC

            ROOF TILES WERE DAMAGED AND A TRUCK WAS DENTED. FROM
            SEVERE HAZARDS AND VERIFICATION EXPERIMENT.

&&

MENTZER
Special weather statement, Aug 9, 10:09 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT TUE AUG 9 2011

KSZ016-100345-
GRAHAM-
1009 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF PENOKEE...MOVING SOUTHEAST AT
30 MPH. THIS THUNDERSTORM WILL BE NEAR PENOKEE AROUND 1015 PM
CDT...HILL CITY AROUND 1025 PM CDT AND BOGUE AROUND 1040 PM CDT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3913 9961 3913 9967 3940 10016 3956 10004
      3937 9959 3914 9960
TIME...MOT...LOC 0310Z 302DEG 27KT 3943 9999

THEDE
Local storm report, Aug 9, 10:30 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             HILL CITY               39.37N 99.85W
08/09/2011  E1.00 INCH       GRAHAM             KS   TRAINED SPOTTER

&&

JMARTIN
Special weather statement, Aug 9, 11:39 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT TUE AUG 9 2011

COZ090-NEZ079-100530-
DUNDY-YUMA COUNTY-
1039 PM MDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 1037 PM MDT/1137 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTH OF ALVIN...MOVING
SOUTHEAST AT 50 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10204 4035 10204 4035 10157 4025 10142
      4007 10163 4044 10224 4045 10205
TIME...MOT...LOC 0439Z 310DEG 44KT 4057 10216

THEDE
Special weather statement, Aug 9, 11:49 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM MDT TUE AUG 9 2011

NEZ080-100530-
HITCHCOCK-
1149 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PALISADE...MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4010 10075 4023 10133 4035 10132 4035 10076
TIME...MOT...LOC 0449Z 283DEG 24KT 4030 10120

THEDE
Special weather statement, Aug 10, 12:20 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT TUE AUG 9 2011

KSZ004-NEZ081-100600-
NORTON-RED WILLOW-
1220 AM CDT WED AUG 10 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND RED WILLOW
COUNTY IN SOUTHWEST NEBRASKA...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR INDIANOLA...MOVING SOUTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3976 9978 3994 10018 4001 10018 4000 10030
      4012 10058 4030 10043 4021 10018 4001 10019
      4001 9966 3999 9962 3994 9962
TIME...MOT...LOC 0520Z 299DEG 41KT 4016 10035

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:27 PM CDTTornado WarningGLDDecatur, Rawlins, Sheridan63 min
Aug 9, 8:28 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins47 min
Aug 9, 8:30 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan60 min
Aug 9, 8:52 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins53 min
Aug 9, 9:21 PM CDTSevere Thunderstorm WarningGLDGraham39 min
Aug 9, 9:43 PM CDTSpecial Weather StatementGLDGraham32 min
Aug 9, 10:09 PM CDTSpecial Weather StatementGLDGraham36 min
Aug 9, 10:30 PM CDTSevere Thunderstorm WarningGLDGraham33 min
Aug 10, 12:13 AM CDTSevere Thunderstorm WarningGLDDecatur44 min
Aug 10, 1:22 AM CDTSpecial Weather StatementGLDRawlins, Thomas23 min
Aug 10, 1:31 AM CDTSpecial Weather StatementGLDGraham44 min
Aug 10, 1:46 AM CDTSpecial Weather StatementGLDDecatur, Sheridan44 min
Aug 10, 2:19 AM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Sheridan56 min
Aug 10, 1:52 AM CDTSpecial Weather StatementGLDYuma23 min
Aug 10, 2:56 AM CDTSpecial Weather StatementGLDYuma34 min
Aug 9, 7:32 PM CDTSevere Thunderstorm WarningGLDHitchcock58 min
Aug 9, 7:50 PM CDTSevere Thunderstorm WarningGLDHitchcock55 min
Aug 9, 11:39 PM CDTSpecial Weather StatementGLDDundy51 min
Aug 9, 11:49 PM CDTSpecial Weather StatementGLDHitchcock41 min
Aug 10, 12:03 AM CDTSevere Thunderstorm WarningGLDDundy42 min
Aug 10, 2:35 AM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.